Physician News: Chewing Herbal Amphetamine Increases Risk of Death

//Physician News: Chewing Herbal Amphetamine Increases Risk of Death

Physician News: Chewing Herbal Amphetamine Increases Risk of Death

Chewing herbal amphetamine (khat) increases risk of death and stroke in patients with heart disease, so says researchers in a recent study published in Circulation: Journal of the American Heart Association.  Researchers find that there are worse in-hospital outcomes among acute coronary syndrome patients who chew khat.  In particular, khat chewers were more likely to present with ST-segment–elevation myocardial infarction.

Khat leaves (from the Catha edulis plant) have been chewed since ancient times by people in the Arabian Peninsula and East Africa.  The use of khat has spread throughout Western Europe and into the United States.  Hospital physicians must be particularly observant for this as an exacerbating factor for Acute Corornary Syndromes.  Furthermore, all physician services should be cognizant of this herbal amphetamine.

“Global awareness of the negative impact of khat chewing on health and social life is warranted before it becomes endemic,” said Jassim Al Suwaidi, M.B., Ch.B., study co-author and Consultant Cardiologist and Director of Cardiovascular Research in the Department of Cardiology and Cardiovascular Surgery at Hamad General Hospital in Doha, Qatar. “This report underscores the importance of improving education about the cardiovascular risks of khat chewing as well as the need for further studies in the field.”

These physician researchers found the worse in-hospital outcomes were associated with patients with delays in seeking care after the onset of symptoms, and failing to receive thrombolytics or beta blockers.  These core measures require strict adherence by hospital physicians.  Additionally, it is clear that past medical history, travel, and social histories should be carefully explored in the clinical presentation of ACS.

By | 2017-12-19T19:08:51+00:00 December 19th, 2017|Physician Services News|Comments Off on Physician News: Chewing Herbal Amphetamine Increases Risk of Death

About the Author:

Our Physicians, Your Success®